MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM JET7 REPERFUSION CATHETER; NRY
Model Number 5MAXJET7KIT-A
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Codes Death (1802); Device Embedded In Tissue or Plaque (3165)
Date of Event 06/26/2019
Type of Reportable Event Death
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2019-01444.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7) and a neuron max 6f 088 long sheath (neuron max).During the procedure, the physician reported that the patient had tortuous anatomy.The physician experienced resistance while advancing the jet7 and velocity through the neuron max.After completing two passes, it was reported that resistance was experienced while advancing and retracting the jet7 and subsequently the jet7 fractured within the patient's vessel.The neuron max containing the broken jet7 was removed and the tip of the jet7 was left in the m1 artery.Upon removal of the neuron max, a kink was observed.The procedure was concluded at this point.It was reported that the patient passed away; however, the cause of death is unknown at this time.Furthermore, the relationship between the fractured jet7 tip and death is unknown.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #1 3005168196-2019-01443 mfr report: 1.Section b.Box 5.Describe event or problem results: the returned jet7 was found kinked approximately 5.0cm from the hub.The device was stretched from approximately 104.5 ¿ 106.5cm from the hub and fractured at approximately 106.5cm.The distal fractured portion was still inside the returned neuron max.Conclusions: evaluation of the returned jet7 confirmed a stretched and fractured device.It was reported that resistance was experienced while advancing and retracting the jet7.If the jet7 is forcefully retracted against resistance, it may begin to stretch and eventually fracture.The distal portion of the jet7 was stuck inside the neuron max, at the kinked location.The neuron max kink likely contributed to the resistance experienced during the procedure while advancing and retracting the jet7.Evaluation of the returned neuron max confirmed a kink.During functional testing, a demonstration mandrel was unable to pass through the kink due to the remaining distal portion of the jet7 being stuck inside the lumen of the neuron max.Cause of the initial resistance and the kinked neuron max was unable to be determined.A kinked device will likely result in additional resistance when advancing or retracting devices through it.Evaluation of the returned psr3d revealed a kink on the proximal end.This damage was likely incidental to the reported complaint and may have occurred post-procedure.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2019-01444.H3 other text : placeholder.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the right m1 segment of the middle cerebral artery (mca) using a penumbra system jet7 reperfusion catheter (jet7), neuron max 6f 088 long sheath (neuron max), velocity delivery microcatheter (velocity), and penumbra system 3d revascularization device (psr3d).It was reported that the patient had tortuous anatomy.During the procedure, the physician experienced resistance while advancing the jet7 and velocity through the neuron max.After completing two passes, it was reported that resistance was experienced while advancing and retracting the jet7 and subsequently the jet7 fractured.The neuron max containing the broken jet7 was removed from the patient.Upon removal of the neuron max, a kink was observed.The procedure was concluded at this point.It was reported that the patient then later expired; however, the cause of death is unknown.
 
Additional Manufacturer Narrative
Please note that the following sections were updated on this follow-up #02 mfr report.1.Section b.Box 1: adverse event and/or product problem.2.Section b.Box 2: outcomes attributed to adverse event; date of death.3.Section h.Box 1: type of reportable event.4.Section h.Box 6: patient code 2.This report is associated with mfr report number: 1.3005168196-2019-01444.H3 other text: placeholder.

Brand Name
PENUMBRA SYSTEM JET7 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8829329
Report Number3005168196-2019-01443
Device Sequence Number19437310
Product Code NRY
UDI-Device Identifier00814548019918
UDI-Public00814548019918
Combination Product (Y/N)Y
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K173761
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/26/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/09/2021
Device Model Number5MAXJET7KIT-A
Device Catalogue Number5MAXJET7KIT
Device Lot NumberF87423
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/02/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/26/2019
Supplement Date Received by Manufacturer11/14/2019
01/14/2005
Initial Report FDA Received Date07/25/2019
Supplement Report FDA Received Date12/09/2019
12/08/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Date Report Sent to FDA01/01/2005